Search Results

You are looking at 1 - 1 of 1 items for

  • Author: Passisd Laoveeravat x
Clear All Modify Search
Open access

Passisd Laoveeravat, Nicha Wongjarupong, Chonlada Phathong, Cameron Hurst, Sombat Treeprasertsuk, Rungsun Rerknimitr and Roongruedee Chaiteerakij

Abstract

Background

Cirrhotic patients are susceptible to drug toxicity, which presents frequently with antituberculosis drug (ATD) treatment. Previous studies of ATD-induced liver injury (ATDILI) in cirrhotics have been limited to patients with early-stage cirrhosis.

Objectives

To describe characteristics and determine risk factors for ATDILI in cirrhotic patients.

Methods

We included 64 cirrhotic patients treated with ATDs between 2006 and 2016 in a tertiary referral university teaching hospital in Bangkok, Thailand. Cirrhosis was diagnosed by radiological features, including small-sized nodular liver and/or caudate lobe hypertrophy or evidence of portal hypertension (collateral vessels, varices, and/or splenomegaly). Clinical information was retrospectively abstracted. Characteristics of patients with ATDILI vs. those without ATDILI were compared.

Results

Six (9.4%) patients developed ATDILI with the median duration from ATD initiation of 14 days (range: 6–66). All the 6 patients who developed ATDILI received 3 hepatotoxic ATDs (isoniazid, rifampin, and pyrazinamide) and had Child–Turcotte–Pugh class B cirrhosis. The patients with ATDILI were found to have a higher percentage of human immunodeficiency virus (HIV) infection than patients without ATDILI (50% vs. 8.6%; P = 0.02).

Conclusions

Cirrhotic patients, particularly those with underlying HIV infection, are at risk of developing ATDILI. Pyrazinamide should be used cautiously in cirrhotic patients due to the significantly increased risk of ATIDLI. This study supports the current recommendation for the use of ATD in patients with cirrhosis; however, the ATD regimen should be carefully selected, particularly for cirrhotic patients with HIV infection.